Minnesota, 2018Damaging Winds in Minnesota, July 8, 2018
July 8, 2018 · NWS DLH · 9 events in 2 counties and zones
Storms developed overnight ahead of a boundary in eastern North Dakota and moved east during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed overnight ahead of a boundary in eastern North Dakota and moved east during the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 8, 6:19 AM CST, 47 minutes earlier.
Area forecast discussion, Jul 8, 6:19 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
719 AM CDT Sun Jul 8 2018
.SHORT TERM...(Today through Monday)
Issued at 217 AM CDT Sun Jul 8 2018
A cold front slowly crosses the region today with showers and
storms developing. Some of the storms could be strong to severe,
but heavy rainfall may be the largest threat as it could lead to
flash flooding.
So far this morning a capped environment has largely prevented
any convection in MN. Some development over the Dakotas along a
frontogenetical boundary may develop into an MCS which could trek
across MN later this morning though most short-term models largely
decay the convection into showers as it drifts farther from the
cold front into a weakly forced environment.
As long as the MCS decays, diurnal heating should overcome the cap
particularly along any residual outflow boundaries leftover from
the morning convection as the cold front approaches. This should
spark fairly large storms for this afternoon which pose a flash
flooding threat due to high PW air and high 850 mb moisture
convergence which should be replenished by a llj injecting into
and running parallel to the frontal boundary. Soundings are
favorable for rotating updrafts which enhances both hail/wind and
tornado threats as well. Deep layer shear is also plentiful before
00Z, but decreases afterwards. Training of storms may be an issue
though it appears the southward drift of the front may be fast
enough for this to not be too much of an issue.
Drier air moves in for Monday while max temps cool a few degrees.
.LONG TERM...(Monday night through Saturday)
Issued at 217 AM CDT Sun Jul 8 2018
The extended period will start out dry Monday night into Tuesday
night thanks to an upper ridge that will extend from the
Nebraska/Colorado area north into Saskatchewan and surface high
pressure over the Northland. A shortwave will move from the
Pacific Northwest and flatten the upper ridge Tuesday night into
Wednesday. A cold front and low pressure system will accompany the
shortwave and bring thunderstorm chances back to the area
Wednesday into Wednesday night, some of which could be strong. The
ECMWF and Canadian remain slower with these features compared to
the GFS. The ECMWF has shown good run to run continuity over the
past 4 to 5 model runs and is preferred. The best chance for
thunderstorms will occur Wednesday night. Wednesday should be a
warm day with highs in the eighties and dewpoints climbing into
the sixties to around seventy in spots. Showers and storms may
continue over eastern portions of the area Thursday but chances
will decrease through the day as the front progresses east.
Dry conditions are expected again Thursday night into Friday evening
as high pressure redevelops over the region. Highs Thursday and
Friday will be in the upper seventies to mid eighties across the
Northland.
A strong shortwave will drive another cold front through the area
this weekend, most likely on Saturday bringing another round of
strong storms to the area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 719 AM CDT Sun Jul 8 2018
Strong to severe storms were occurring across northern Minnesota
this morning ahead of the front. A mix of MVFR/IFR conditions will
occur over northern Minnesota this morning. The storms are
expected to become less numerous by late morning with additional
storms developing this afternoon into tonight. IFR/MVFR conditions
will occur with the storms and some patchy fog will be possible
after the end later tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 85 64 80 57 / 60 80 0 0
INL 83 59 78 53 / 70 30 0 0
BRD 88 66 83 58 / 50 80 0 0
HYR 86 67 83 55 / 0 40 10 0
ASX 87 65 82 55 / 20 50 10 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flash Flood Watch from 7 PM CDT this evening through Monday
morning for MNZ012-019>021-025-026-033>037.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ140>143.
&&
SHORT TERM...Wolfe
LONG TERM...Melde
AVIATION...MeldeHazardous weather outlook, Jul 8, 2:38 AM CST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
338 AM CDT Sun Jul 8 2018
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
338 AM CDT Sun Jul 8 2018
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms may produce large hail and
damaging winds across northern Minnesota this afternoon. These
storms will produce very heavy rainfall which could lead to flash
flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms will be possible over portions of the area
Wednesday into Thursday, western areas Wednesday, all areas
Wednesday night, and eastern areas Thursday. Some of these storms
could be strong. Another chance for thunderstorms will be
possible Friday night into Saturday night.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotters are encouraged to report hail of any size,
damaging winds, and rainfall amounts to the National Weather
Service.
LSZ121-140>148-091030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
338 AM CDT Sun Jul 8 2018
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Today and Tonight
A Small Craft Advisory remains in effect through this evening
along much of the North Shore. See the latest Nearshore Marine
Forecast and Marine Weather Message for more details.
Thunderstorms will be possible along portions of the North Shore
this morning and all areas this afternoon into tonight. Some of
the storms could be strong to severe with hail, strong winds, and
frequent lightning the main threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms will be possible over the area Wednesday into
Thursday and again Saturday.
Melde/Wolfe
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 8, 4:43 AM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Duluth MN
543 AM CDT SUN JUL 8 2018
MNZ010-081115-
Koochiching-
543 AM CDT SUN JUL 8 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KOOCHICHING
COUNTY...
At 543 AM CDT, a strong thunderstorm was 8 miles north of Waskish,
moving east at 40 mph.
Wind gusts up to 50 mph, penny-size hail, and frequent cloud to
ground lightning can be expected with this storm.
This storm will remain over mainly rural areas of west central
Koochiching County.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4836 9387 4822 9389 4819 9442 4841 9443
4848 9397
TIME...MOT...LOC 1043Z 259DEG 37KT 4828 9452
WolfeThunderstorm Wind, Koochiching
- When
- July 8, 7:06 AM CST
- Where
- Koochiching County, 0.46 mi W of Grand Falls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- CoCoRaHS
- Coordinates
- 48.200, -93.810
Strong winds toppled a flagpole, took the tops off of a few large trees and brought down numerous branches. Pea size hail was also observed.
Thunderstorm Wind, Koochiching
- When
- July 8, 7:11 AM CST
- Where
- Koochiching County, 1.55 mi ENE of Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.030, -94.040
Multiple trees were downed by the thunderstorm winds.
Thunderstorm Wind, Koochiching
- When
- July 8, 7:15 AM CST
- Where
- Koochiching County, 7.54 mi W of Craigville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.880, -93.780
Multiple trees were blown down.
Thunderstorm Wind, Koochiching
- When
- July 8, 7:15 AM CST to 7:16 AM CST
- Where
- Koochiching County, 0.69 mi N of Big Falls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.190, -93.800
Two trees were blown down across the road.
Thunderstorm Wind, Koochiching
- When
- July 8, 7:15 AM CST to 7:16 AM CST
- Where
- Koochiching County, Grand Falls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.200, -93.800
A few trees were blown down onto power lines.
Thunderstorm Wind, St. Louis
- When
- July 8, 7:30 AM CST to 7:31 AM CST
- Where
- St. Louis County, 5.14 mi E of Haley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.910, -92.620
The thunderstorm winds toppled multiple large trees and took out power at a church camp on the western shore of Lake Vermilion.
Thunderstorm Wind, St. Louis
- When
- July 8, 8:00 AM CST to 8:01 AM CST
- Where
- St. Louis County, Green Corner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.970, -92.830
Multiple large trees were blown down.
Thunderstorm Wind, St. Louis
- When
- July 8, 8:00 AM CST to 8:01 AM CST
- Where
- St. Louis County, 0.69 mi N of Orr Public Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 48.030, -92.850
Dozens of trees were blown onto power lines.
Thunderstorm Wind, St. Louis
- When
- July 8, 8:10 AM CST to 8:11 AM CST
- Where
- St. Louis County, 0.46 mi E of Cook
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 47.850, -92.690
Multiple trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, July 8, 2018$1.1 million · 96 kt wind · 13 events
- Hail and Damaging Winds in North Dakota, July 8, 2018$415,000 · 2.75 in hail · 7 events
- Hail and Damaging Winds in Minnesota, July 8, 2018$325,000 · 1.75 in hail · 12 events
- Debris Flow in Colorado, July 8, 2018$500,000 · 1 event
- Tornado and Hail in North Dakota, July 8, 2018$50,000 · EF1 · 7 events
- Flash Flood and Damaging Winds in Arizona, July 8 to 9, 2018$94,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, July 8, 20181.5 in hail · 15 events
- Flash Flood and Hail in Minnesota, July 8, 20181.75 in hail · 10 events
- Heat in South Dakota, July 8, 20189 events
- Flooding in South Dakota, July 8 to 31, 20184 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 8, 20183 events
- Wildfire in Wyoming, July 8 to 13, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773671, 773672, 773673, 773674, 773675, 773676, 773677, 773679, 773681.